Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 209, NWS Binghamton, NY

August 7, 2011Cayuga County, Seneca County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 7, 2011, 3:20 PM EDT for Cayuga County, Seneca County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2011, 3:20 PM EDT (19:20 UTC)
Expired
Aug 7, 2011, 4:00 PM EDT
In force
40 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Cayuga County, NY, Seneca County, NY

The radar

The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WUUS51 KBGM 071920
SVRBGM
NYC011-099-072000-
/O.NEW.KBGM.SV.W.0209.110807T1920Z-110807T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EDT SUN AUG 7 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CAYUGA COUNTY IN CENTRAL NEW YORK...
  NORTHERN SENECA COUNTY IN CENTRAL NEW YORK...

* UNTIL 400 PM EDT.

* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MONTEZUMA...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTEZUMA BY 328 PM EDT...
  CAYUGA BY 332 PM EDT...
  THROOPSVILLE BY 344 PM EDT...
  SENNETT AND AUBURN BY 350 PM EDT...
  MELROSE PARK AND FLEMING BY 356 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4282 7645 4297 7695 4302 7690 4303 7650
TIME...MOT...LOC 1919Z 292DEG 21KT 4305 7677

$$

JAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:56 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 7, 1:56 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
156 PM EDT SUN AUG 7 2011

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS THE AREA TODAY RESULTING IN
SCATTERED SHOWERS AND THUNDERSTORMS, PRIMARILY THIS AFTERNOON.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN
ON MONDAY AS A SECONDARY COLD FRONT CROSSES THE REGION. UNSETTLED
WEATHER WILL CONTINUE INTO MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED AT 1415Z...SHOWERS ASSOCIATED WITH A SFC LOW AND A 500 MB
SHORTWAVE ARE TRYING TO DEVELOP THIS MORNING. SO FAR, THEY HAVE
BEEN PRETTY UNSUCCESSFUL, BUT MAY HAVE A BETTER CHANCE AS THE DAY
CONTINUES AND TEMPERATURES RISE. THERE IS PLENTY OF MOISTURE
AROUND WITH SFC DP IN THE UPPER 60S TO LOW 70S. MODELS SHOWING
PWATS TO BE BETWEEN 1.5 AND 2 INCHES TODAY. MBE VECTORS ARE
SHOWING TO BE MARGINAL. CAPES ARE BETWEEN 500 AND 1300 JOULES
ACROSS THE CWA. BUT, THE CAPE IS TALL AND SKINNY. MID LEVEL LAPSE
RATES LOOK TO BE BELOW 6. BULK SHEAR IS WEAK IN THE 0-1 AND 0-3KM
LAYERS. THE 0-6 IS AROUND 40KTS, BUT WITH THE LAPSE RATES AS LOW
AS THEY ARE, NOT THINKING ANYTHING WILL BE REALIZED TODAY. SO HAVE
ADJUSTED POPS THIS MORNING TO REFLECT THE LACK OF ACTIVITY. ALSO,
NOT VERY CONFIDENT FOR ANY TYPE OF FLOODING SITUATION GIVEN THE
MARGINAL MBES TODAY.

AT 420 AM LOCAL RADARS SHOW ISOLATED SHOWERS OVER WESTERN NEW
YORK. THIS ACTIVITY WILL MOVE INTO THE CENTRAL SOUTHERN TIER AND
FINGER LAKES REGION AROUND DAYBREAK.

SFC LOW PRES CURRENTLY OVER LAKE ERIE WILL TRACK EAST ACROSS THE
REGION TODAY. AS THIS OCCURS SHOWERS WILL BECOME MORE WIDESPREAD
FROM WEST TO EAST AS THE MORNING PROGRESSES. BY MIDDAY INCREASED
POPS TO HIGH CHC ACROSS THE ENTIRE AREA. MODEL SOUNDINGS INDICATE
TALL/SKINNY CAPE AND WITH HIGH PWATS AND DEEP WARM CLOUD LAYER,
THIS MEANS ANY THUNDERSTORMS TODAY WILL PRODUCE VERY HEAVY
DOWNPOURS. YESTERDAY MUCH OF THE AREA RECEIVED LESS THAN A HALF
INCH EXCEPT FOR THE WYOMING VALLEY AND POCONOS WHERE RAINFALL
RANGED FROM 2 TO 4 INCHES. SINCE ACTIVITY IS EXPECTED TO BE
SCATTERED TODAY, CONFIDENCE NOT VERY HIGH THAT THIS AREA WILL
RECEIVE SIGNIFICANT RAINFALL BUT IF LATER SHIFTS SEE SIGNIFICANT
CONVECTION DEVELOPING A FLASH FLOOD WATCH WILL BE NEEDED HERE.

OTHER CONVECTIVE PARAMETERS INDICATE CAPES WILL RANGE FROM
500-1000 J/KG, LI'S -2/-4, 0-6KM BULK SHEAR VALUES AROUND 40 KNOTS
AND MID LEVEL WIND FIELDS AROUND 20 KNOTS. AGAIN, PARAMETERS
INDICATE THE POTENTIAL FOR HEAVY DOWNPOURS AND POSSIBLY AN
ISOLATED SEVERE THUNDERSTORM.

WITH MORE SUNSHINE EXPECTED TODAY THAN YESTERDAY MAX TEMPS WILL
RANGE FROM THE UPPER 70S TO LOWER 80S AND WITH DEW POINTS AROUND
70 IT WILL FEEL VERY MUGGY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
TONIGHT...SFC LOW PRES WILL TRACK TO COASTAL NEW ENGLAND.
CONVECTION WILL DIMINISH THIS EVENING WITH LOSS OF DIURNAL HEATING
AND DEPARTING WAVE. LOWERED POPS TO DRY/SLIGHT CHC EVERYWHERE BUT
NRN CWA. HERE WRAP AROUND MOISTURE AND SECONDARY SFC TROF WILL
KEEP THE THREAT OF SHOWERS THROUGHOUT THE OVERNIGHT PERIOD.

MONDAY...SECONDARY TROF WILL PASS THROUGH THE REGION UNDER
NORTHWEST FLOW. DUE TO DRIER AIR ADVECTING OVER THE AREA ALONG
WITH REDUCED INSTABILITY, ONLY INCLUDED CHC POPS FOR RAIN SHOWERS
ALONG WITH ISOLATED THUNDERSTORMS. BY LATE AFTERNOON THE CHANCE
FOR SHOWERS WILL DECREASE IN THE NRN CWA AS BOUNDARY PASSES
THROUGH. HIGHS WILL RANGE FROM THE UPPER 70S TO AROUND 80 AND WITH DEW
POINTS IN THE LOWER 60S IT WILL FEEL MORE COMFORTABLE.

MONDAY NIGHT...BRIEF UPPER LEVEL RIDGING ALONG WITH SFC HIGH PRES
NOSING DOWN FROM THE UPPER GREAT LAKES WILL PROVIDE A DRY PERIOD
ALONG WITH PARTLY CLOUDY SKIES.

TUESDAY/TUESDAY NIGHT...ANOTHER SFC WAVE WILL MOVE FROM THE OHIO
VALLEY AND PASS SOUTH OF THE REGION DURING THE EVENING. LATE
TUESDAY NIGHT THE NEXT SFC TROF WILL APPROACH THE REGION BY EARLY
WEDNESDAY MORNING. WILL CONTINUE WITH LOW CHC POPS FOR THESE
FEATURES TUESDAY AFTERNOON THROUGH TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
UPDATED AS OF NOON...UNSETTLED PATTERN CONTINUES IN THE LONG TERM
WITH A BROAD TROF IN THE EAST. AS THE PREVIOUS FORECASTER
MENTIONED YESTERDAY WITH THE TROF IN THE EAST AND VARIOUS
SHORTWAVES MOVING THROUGH THE MEAN FLOW...LOW CONFIDENCE IN EXACT
TIMING OF THE BEST PERIODS FOR RAINFALL BUT GIVEN THE SET-UP WE
WILL BE AT RISK FOR SHOWERS/STORMS PRETTY MUCH THE ENTIRE EXTENDED
PERIOD. MUCH LIKE WITH YESTERDAY'S MODEL RUNS THE 0Z GUIDANCE
CONTINUES TO SHOW A BRIEF PERIOD OF BUILDING HEIGHTS
FRIDAY...BEFORE A NEW TROF SETS UP FOR THE UPCOMING WEEKEND. WITH
THAT IN MIND OUR BEST SHOT AT A DRY DAY WILL REMAIN TO BE FRIDAY.
WITH 850 TEMPS IN THE LOWER TEENS HIGHS WILL IN THE 70S OR JUST
SLIGHTLY BELOW AVERAGE FOR EARLY AUGUST.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WITH HEAVY RAIN ACROSS
THE REGION THIS AFTERNOON AND EVENING. THERE IS A SCT-BKN CLOUD
DECK BETWEEN 2 AND 3 KFT SO EXPECT OCNL MVFR CIGS WITH LOCAL IFR
CONDITION IN HEAVY SHOWERS AND THUNDERSTORMS. AFTER 22Z
THUNDERSTORMS AND SHOWERS SHOULD BE DIMINISHING FROM THE WEST BUT
A LINGERING SHOWER IS STILL POSSIBLE. AS CLOUDS BECOME MORE
SCATTERED...LOW LEVELS ARE VERY MOIST WITH HAZE BEING REPORTED
MANY SITES. AS CLOUDS SCATTER OUT AND TEMPERATURES COOL WITH LIGHT
WINDS...LIGHT FOG MAY SET IN EARLY TONIGHT WITH IFR FOG POSSIBLE
IN THE RIVER VALLEYS. CONDITIONS SHOULD IMPROVE TO VFR MOST AREAS
BY 15Z MON.

OUTLOOK...

MONDAY THROUGH THURSDAY...PREVAILING VFR WITH SCATTERED
MVFR IN SHOWERS/THUNDERSTORMS.

.FRIDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...RRM/SLI
SHORT TERM...RRM
LONG TERM...HEDEN
AVIATION...BMW
Hazardous weather outlook, Aug 7, 3:10 PM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 PM EDT SUN AUG 7 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-081915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
310 PM EDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 2:29 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
229 PM EDT SUN AUG 7 2011

NYZ023-025-055-071930-
SCHUYLER NY-TIOGA NY-TOMPKINS NY-
229 PM EDT SUN AUG 7 2011

...HEAVY RAIN PRODUCING THUNDERSTORMS WILL AFFECT NORTHWESTERN
TIOGA...SOUTHERN SCHUYLER AND SOUTHERN TOMPKINS COUNTIES...

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERAL CLUSTERS OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY
  HEAVY RAIN.  THESE STORMS WERE LOCATED FROM NEAR WATKINS GLEN...TO
  NEAR CATHARINE...AND MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORMS WILL AFFECT...
  AREAS FROM WATKINS GLEN...TO NEAR DANBY AND THE EXTREME NORTHERN
  PART OF TIOGA COUNTY THROUGH 330 PM.

EXPECT TORRENTIAL RAINFALL WITH THESE THUNDERSTORM CLUSTERS AS THEY
MOVE ACROSS THE SAME AREAS. LOCALIZED PONDING OF WATER...SMALL
STREAM...STORM DRAIN AND POOR DRAINAGE FLOODING ALONG TOWN AND
VILLAGE STREETS WILL BE POSSIBLE FROM THESE STORMS.

LAT...LON 4244 7701 4250 7627 4241 7625 4239 7623
      4228 7621 4225 7653 4228 7654 4228 7662
      4225 7662 4224 7664 4225 7673 4229 7673
      4229 7702

JAB
Special weather statement, Aug 7, 3:11 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT SUN AUG 7 2011

NYZ056-072015-
BROOME NY-
311 PM EDT SUN AUG 7 2011

...HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE TO AFFECT
BROOME COUNTY...

* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  CLUSTERS OF STRONG THUNDERSTORMS MOVING OVER THE NORTHERN HALF OF
  BROOME COUNTY. STORMS WERE LOCATED NEAR JOHNSON CITY...AND MOVING
  EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CASTLE CREEK...BINGHAMTON...PORT DICKINSON...CHENANGO BRIDGE...
  CHENANGO FORKS...SANITARIA SPRINGS AND PORT CRANE.

THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL IN A SHORT AMOUNT OF
TIME. RAIN AMOUNTS UP TO 1.5 INCHES WILL BE COMMON ACROSS BROOME
COUNTY DURING THE NEXT 30 TO 60 MINUTES. THIS WILL LIKELY CAUSE
RAPID...BUT MINOR FLOODING OF POOR DRAINAGE AREAS IN THE TRIPLE
CITIES.

DO NOT DRIVE INTO STANDING WATER...OR PASS THROUGH BARRICADED ROADS.

LAT...LON 4209 7610 4219 7611 4219 7608 4223 7608
      4225 7610 4228 7608 4228 7610 4231 7610
      4233 7612 4240 7613 4241 7587 4225 7584
      4225 7577 4211 7569

JAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:29 PM EDTSpecial Weather StatementBGMSchuyler, Tompkins61 min
Aug 7, 3:11 PM EDTSpecial Weather StatementBGMBroome64 min
Aug 7, 3:55 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware, Sullivan41 min
Aug 7, 4:00 PM EDTSpecial Weather StatementBGMCayuga45 min
Aug 7, 4:06 PM EDTAreal Flood AdvisoryBGMBroome, Delaware117 min
Aug 7, 4:15 PM EDTSpecial Weather StatementBGMMadison60 min
Aug 7, 4:36 PM EDTSpecial Weather StatementBGMOnondaga54 min
Aug 7, 5:24 PM EDTAreal Flood AdvisoryBGMMadison, Oneida, Otsego103 min
Aug 7, 6:19 PM EDTSpecial Weather StatementBGMOtsego41 min

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.